Two Toned Hepatocytes: A Striking Histologic Change Likely Due to a Drug Effect
Q Liu, KE Tanaka, KM Whitney, J Hart. Montefiore Hospital, New York; University of Chicago, Chicago
Background: Unusual and unexpected histological features can result in a time consuming & expensive work-up. We report 4 patients with a striking light microscopic change evident in liver biopsies that ultimately appeared to represent a drug effect. A review of major textbooks of hepatic pathology and a MEDLINE search revealed no prior mention of this peculiar histologic finding.
Design: Over 11 years we received 4 liver biopsies that exhibited a unique appearance in routine H&E stains. The cases were seen in consultation to exclude unspecified metabolic storage disease. The hepatocyte cytoplasm appeared condensed & finely granular toward the bile canalicular surface, while the other half of the cytoplasm was clear and finely vacuolated. This change, which imparted a striking two-toned appearance, was evident diffusely in each lobule. Mild hepatocellular & canalicular cholestasis was present in each case, but there was no steatosis, fibrosis, or necrosis. In PAS stains the condensed granular cytoplasm stained strongly, while the clear finely vacuolated cytoplasm was negative, further heightening the two-toned appearance. HBV immunostains were negative in all cases. Rebiopsy for EM in one case revealed hepatocytes with markedly dilated endoplasmic reticulum & moderate numbers of mitochondria.
Results: The biopsies were obtained to evaluate jaundice & increased LFTs. The 1st patient, a 51 y.o. M, was taking 20 Ibuprofen/day and significant alcohol for broken ribs. LFTs included: TB = 3.6, AST=140, ALT=120, Alk P=600. The 2nd patient, a 5 m.o. F with biliary atresia, s/p Kasai, was receiving antibiotics & acetaminophen for ascending cholangitis. LFTs included: TB=2.2, AST=159, ALT=114, Alk P=553. The 3rd patient, a 44 y.o. F with AIDS and necrotizing pancreatitis, received >30 medications in the 4 mos. before biopsy, including antibiotics & anti-convulsants. LFTs included: TB=0.5, AST= 136, ALT=125, Alk P=1796. The 4th patient, a 74 y.o. M, was on multiple anti-fungal agents & antibiotics. LFTs included: TB = 0.4, AST = 35, ALT = 53, Alk Phos = 2271. All patients had negative HAV, HBV and HCV serologies. In all patients LFTs normalized after discontinuation of medications, with no further liver dysfunction with up to 11 year follow-up.
Conclusions: Unusual histological changes can provoke expensive work-up (e.g., immunostains, EM, external consultation) & additional medical procedures. The histologic feature reported here most likely represents a hepatotoxic effect due to an interaction between multiple drugs.
Category: Liver & Pancreas
Tuesday, March 10, 2009 9:30 AM
Poster Session III # 161, Tuesday Morning